[Skip to Content]
[Skip to Content Landing]
Other
November 1956

Delirium with Low Serum Sodium

Author Affiliations

Seattle

From the Department of Psychiatry, with assistance from the Division of Cardiology, Department of Medicine, University of Washington School of Medicine.

AMA Arch NeurPsych. 1956;76(5):559-564. doi:10.1001/archneurpsyc.1956.02330290103014
Abstract

Delirium immediately following surgery is a common incident and is often attributable to the anesthesia, but delirium occurring two or three days later is a puzzling psychiatric and medical problem. What has been learned about the role of electrolytes in heart disease, and more recently in surgery, now sheds valuable light on this problem.

In brief, every patient who undergoes major surgery experiences an electrolyte disturbance that may cause a psychotic or delirious reaction. Whether it does or not will depend on three factors: (1) the severity of the disturbance; (2) the treatment provided to control it, and (3) the presence of other factors which contribute to clouding of consciousness, such as sedation, hypoxia, fever, toxins, and circulatory collapse or impairment.

The clinical picture usually associated with low serum sodium and referred to as the low-salt syndrome consists primarily of weakness, anorexia, and lethargy. The patient may or may not

×